advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Rockford, Illinois, USA:

My 11 year old daughter has had type 1 for one and a half years. For the last nine months, she has been taking nine and a half units Lantus in the morning and Humalog with meals, with an insulin to carbohydrate ratio of one-half for every 22 carbohydrates.

Something very strange occurred over the past 48 hours. On Monday, she received her normal amount of insulin. After lunch on Monday and for the next 48 hours, we could not keep her blood sugar above normal for over one hour. We stopped all Humalog. During the night, on Monday, we checked her blood sugar every hour. She needed to consume 65 grams of carbohydrates throughout the night. On Tuesday, we gave her the Lantus, but no Humalog. Throughout the day it took over 300 grams of carbohydrates to keep her blood sugar over 100 mg/dl [5.6 mmol/L]. Usually, my daughter only eats about 120 grams of carbohydrates a day. After all those carbohydrates, today she woke up at 400 mg/dl [22.2 mmol/L]. What would cause this to happen? She has not been sick or had any major changes in routine. Could this still be part of a honeymoon? The nurse suggested that she was just finishing a growth spurt, however she has only grown one centimeter in the last three months.

Answer:

I do not have a ready explanation. The possibilities that I have seen in the past include that:

  1. Unbeknownst to you, extra insulin was given whether on purpose or by accident. Only rarely have I seen a child or another caregiver admit initially to extra insulin, but the truth emerged much, much (sometimes months) later when the mistake was seen as "safely over";

  2. A gastrointestinal illness is about to erupt and that the low glucoses reflected a degree of intestinal dysfunction. Watch out for some loose stools.

I'm glad you were as vigilant as you were.

DS

DTQ-20040505115612
Original posting 12 May 2004
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.